New York, 2021

Lake-Effect Snow in New York, January 17 to 20, 2021

January 17 to 20, 2021 · NWS BUF · 7 events in 7 counties and zones

A mid-level shortwave trough dove through the Great Lakes and to the south of Lake Erie that returned deep moisture over Lake Erie. This combined with marginal lake surface to 850 hPa temperature differences generated lake effect snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A mid-level shortwave trough dove through the Great Lakes and to the south of Lake Erie that returned deep moisture over Lake Erie. This combined with marginal lake surface to 850 hPa temperature differences generated lake effect snow. The boundary layer flow in the lake effect mixed layer started west-southwest and shifted to more of a west-northwest flow during the event as a surface trough passed through. Throughout this event, lake-induced equilibrium levels only rose to 7-8 kft. However, as the air mass became colder, more of the lake-induced convective layer moved into the dendritic growth layer, yielding fluffier snow. Lake effect snows also developed east of Lake Ontario later in the event. In this case, the lake-induced equilibrium rose to 10 kft yielding heavy snow for Jefferson and Lewis counties, focusing on the Tug Hill. Selected snow totals included 24.5 inches in Forestville, 21.5 inches in Silver Creek, 35.5 inches in Springville, 31.5 inches in Glenwood, 29.5 inches in Perrysburg, 19 inches in Java Center, 22.3 inches in Warsaw, 14.6 inches in Worth, 18.1 inches in Highmarket, and 20 inches in Redfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 17, 6:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jan 17, 6:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
622 PM EST Sun Jan 17 2021

.SYNOPSIS...
Lake enhanced snows will intensify east of Lake Erie, with the
higher terrain south of Buffalo seeing well over a foot of snow.
Otherwise, a cold and wintry pattern will maintain frequent
accumulating snow showers across the area through at least mid
week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
An upper low with a 978mb surface low will lift across Canadian
Maritimes tonight, while a shortwave trough over Ohio Valley
heads toward the Mid Atlantic. Lake snows east of Lake Ontario
have tapered off considerably since a few hours ago. A
convergence band is developing on Lake Ontario, and this will
produce a burst of 1 to 3 inches of snow southeast of Lake
Ontario this evening. As this band pushes southward, it will
bring light accumulations (an inch or two) south of Lake
Ontario overnight.

Meanwhile, things will be ramping up off Lake Erie with the
approach of an upper level trough and a convergence band
developing on the lake tonight. This will result in moderate to
heavy lake snows across Southern Erie and Wyoming counties
tonight, before the band pushes south late tonight. More models
besides Canadian regional now indicate that after this brief
shift to the south of more focused low- level convergence and
heavier lake effect snow, sfc low crossing Great Lakes late
Monday into Monday night results in winds becoming more west-
southwest again later Monday into Monday night. Didn't go as far
north as Canadian would suggest more into at least southern
portions of Metro Buffalo, but do expect heavier snow to return
to especially southern Erie county later Monday. Throughout this
event through Monday night lake equilibrium levels only rise to
7-8kft. However, as the airmass is becoming colder, more of the
lake convective layer will reside within DGZ, so looking at
higher SLRs/fluffier snow. Since the fluff factor seems to be
increasing and there is certainly potential that stronger band
or two of snow could become stationary at times tonight through
later Monday and Monday night, would expect snow totals over a
foot over much of the warned area. Possible that edges of the
warning area could need advisories, but not as set on that, so
just handled the warnings for now and will let later shifts look
into additional headlines.

The only area that sees relative minimum of snow will be
eastern Lake Ontario region from early evening onward. Any light
snow and temperatures dropping to at or below freezing for all
areas late tonight and not moving much upward on Monday could
result in slippery conditions at times later tonight into Monday
for untreated roads.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Low pressure finishes crossing the lower Great Lakes on
Tuesday. Behind the low, even colder air will pour across the
Great Lakes with H85 temps dropping to -13c to -15c across the
entire region. Several disturbances in upper levels moving
across in this cold and relatively moist regime will result in
continuation of the active period of lake effect snow. Even
though the lake effect snow warning for southwest NYS only goes
through daybreak on Tuesday, could see need for further advisory
or potential warning headlines down the road. Also looks like
these fairly widespread snow showers will begin to impact areas
east of Lake Ontario again so may need some headlines there as
well. Daytime temperatures on Tuesday will only top out in the
upper 20s to lower 30s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Behind the passing system, 850H temps of around -15C to -18C will
continue to allow for the potential for a lake response east of both
lakes into the first half of Wednesday afternoon. Synoptic moisture
will start to decrease by the early afternoon as the trough over the
region tracks east, so any lake response looks weaker with light
snow. With any lake response that may linger into later Wednesday,
the main driving force would be an upstream connection to Georgian
Bay/Lake Huron. Snowfall should generally be light, with greatest
snow amounts near the south shore of Lake Ontario.

An area of low pressure will track from near James Bay southeast to
the NY/VT/QC border from Thursday morning through Friday morning. As
this system tracks southeast, an associated warm front will cross
the WNY and Northern Finger Lakes area, causing warming temperatures
aloft where 850H temps warm to around -7C for Thursday afternoon.
Some snow showers will accompany the passing warm front, with
additional snow showers more likely with the weak passing cold front
later on Thursday night.

Behind the passing cold front Thursday night, lake enhanced and then
lake effect snow is expected east and southeast of the lakes on and
off through Saturday as 850H temperatures drop from around -9C
Friday morning to around -15C by Saturday morning. Late Friday into
Friday night, a shortwave trough will cross the area, bringing
additional chances for snow showers across most of the region with
its passage, in addition to any areas of lake effect snow.

During this period temperatures will be around 5 to as much as 10
degrees below normal, except on Thursday and Friday where
temperatures will be near to slightly above normal.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
The main forecast concern will be lake effect snows, and wind
direction will vary considerably. A westerly flow will shift to
the northwest across Lake Ontario, and this will push a band
south of the lake overnight. This will likely bring a period of
IFR or lower flight conditions to KROC/KIAG tonight. Meanwhile,
off Lake Erie, a WSW flow will persist this evening followed by
a shift to the W late. This will keep the heavy snows south of
KBUF, but can't rule out the northern fringe of the band
clipping Buffalo, or the remnants of the Lake Ontario snow. This
flow will focus the lake snow on KJHW, especially late tonight.
Outside of lake snows, expect mainly MVFR flight conditions in
lake effect clouds.

On Monday, a northwest flow in the morning will shift to the
WSW on Lake Erie, which will lift the lake effect snow out of
KJHW and closer to KBUF late in the day. Scattered snow showers
elsewhere, with brief/localized IFR or lower conditions
possible.

Outlook...

Monday Night through Friday...MVFR/IFR possible in scattered snow
showers east of both lakes.

&&

.MARINE...
Winds will diminish and shift to the northwest from north to
south as a trough of low pressure drops across the waters. This
will allow Small Craft headlines to gradually drop off
overnight.

While moderate to occasionally fresh westerlies will
produce choppy conditions throughout the Lower Great Lakes on
Monday...conditions are expected to remain below SCA criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 AM EST Tuesday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ040-
         041.
         Small Craft Advisory until 1 AM EST Monday for LOZ043-
         044.
         Small Craft Advisory until 10 PM EST this evening for
         LOZ045.

&&

SYNOPSIS...Apffel/JLA/RSH
NEAR TERM...Apffel/JLA
SHORT TERM...JLA/RSH
LONG TERM...SW
AVIATION...Apffel
MARINE...Apffel/RSH
Hazardous weather outlook, Jan 17, 5:20 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 PM EST Sun Jan 17 2021

NYZ012-019-020-085-182230-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
520 PM EST Sun Jan 17 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010-011-013-014-021-182230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Livingston-Ontario-Allegany-
520 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-182230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 PM EST Sun Jan 17 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jan 17, 3:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             3 SSE WEST CARTHAGE     43.93N 75.60W
01/17/2021  M12.0 INCH       LEWIS              NY   BROADCAST MEDIA

0945 AM     SNOW             CROGHAN                 43.90N 75.39W
01/17/2021  M5.0 INCH        LEWIS              NY   BROADCAST MEDIA

1000 AM     SNOW             WATERTOWN               43.98N 75.91W
01/17/2021  M4.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1000 AM     SNOW             LORRAINE                43.77N 75.96W
01/17/2021  M14.0 INCH       JEFFERSON          NY   BROADCAST MEDIA

1000 AM     SNOW             3 WSW WEST CARTHAGE     43.96N 75.69W
01/17/2021  M8.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1000 AM     SNOW             CARTHAGE                43.98N 75.61W
01/17/2021  M7.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1000 AM     SNOW             LOWVILLE                43.79N 75.49W
01/17/2021  M5.0 INCH        LEWIS              NY   BROADCAST MEDIA

1015 AM     SNOW             MANNSVILLE              43.71N 76.06W
01/17/2021  M4.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1030 AM     SNOW             4 S BLACK RIVER         43.95N 75.80W
01/17/2021  M9.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1100 AM     SNOW             CASTORLAND              43.89N 75.51W
01/17/2021  M7.0 INCH        LEWIS              NY   BROADCAST MEDIA

1100 AM     SNOW             GLENFIELD               43.71N 75.40W
01/17/2021  M6.0 INCH        LEWIS              NY   BROADCAST MEDIA

1200 PM     SNOW             PHILADELPHIA            44.16N 75.71W
01/17/2021  M5.0 INCH        JEFFERSON          NY   BROADCAST MEDIA

1200 PM     SNOW             3 W LOWVILLE            43.79N 75.56W
01/17/2021  M14.0 INCH       LEWIS              NY   BROADCAST MEDIA

&&
Local storm report, Jan 17, 4:34 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
434 PM EST SUN JAN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             REDFIELD                43.53N 75.82W
01/17/2021  M10.0 INCH       OSWEGO             NY   PUBLIC

            FROM SOCIAL MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chautauqua

When
January 17, 7:00 PM EST to January 20, 6:00 AM EST
Where
Chautauqua forecast zone
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
January 17, 7:00 PM EST to January 20, 6:00 AM EST
Where
Southern Erie forecast zone
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
January 17, 7:00 PM EST to January 20, 6:00 AM EST
Where
Cattaraugus forecast zone
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wyoming

When
January 17, 7:00 PM EST to January 20, 6:00 AM EST
Where
Wyoming forecast zone
Reported by
Public
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Lake-Effect Snow, Jefferson

When
January 19, 10:00 AM EST to 11:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
January 19, 10:00 AM EST to January 20, 6:00 AM EST
Where
Lewis forecast zone
Reported by
Public
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
January 19, 3:00 PM EST to January 20, 6:00 AM EST
Where
Oswego forecast zone
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939101, 939102, 939103, 939104, 939112, 939117, 939122.